Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 25, NWS Twin Cities, MN

July 3, 2023Dakota County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2023, 9:05 PM CDT for Dakota County, Minnesota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2023, 9:05 PM CDT (02:05 UTC)
Expired
Jul 3, 2023, 9:45 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 37 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:08 PM CDTHAIL 11 E Lakeville, MN
Jul 3, 9:10 PM CDTHAIL 1.52 Nw Farmington, MNMaximum size with most hail smaller.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3291 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3291 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS53 KMPX 040205
SVRMPX
MNC037-040245-
/O.NEW.KMPX.SV.W.0025.230704T0205Z-230704T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
905 PM CDT Mon Jul 3 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dakota County in east central Minnesota...

* Until 945 PM CDT.

* At 905 PM CDT, a severe thunderstorm was located over Farmington,
  or 16 miles north of Northfield, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rosemount around 910 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4471 9328 4476 9314 4468 9295 4455 9315
TIME...MOT...LOC 0205Z 302DEG 10KT 4468 9315 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
3 follow-up statements
231 
WWUS53 KMPX 040218
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
918 PM CDT Mon Jul 3 2023

MNC037-040245-
/O.CON.KMPX.SV.W.0025.000000T0000Z-230704T0245Z/
Dakota MN-
918 PM CDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN DAKOTA COUNTY...

At 918 PM CDT, a severe thunderstorm was located near Farmington, or
14 miles north of Northfield, moving southeast at 10 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public reported hail in excess of 1.5 inches in Lakeville 
         at 855 PM CDT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Dakota County, including the following locations...
Coates and Vermillion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4469 9325 4475 9311 4468 9295 4455 9315
TIME...MOT...LOC 0218Z 302DEG 10KT 4466 9311 

TORNADO...POSSIBLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
260 
WWUS53 KMPX 040228
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
928 PM CDT Mon Jul 3 2023

MNC037-040245-
/O.CON.KMPX.SV.W.0025.000000T0000Z-230704T0245Z/
Dakota MN-
928 PM CDT Mon Jul 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL DAKOTA COUNTY...

At 928 PM CDT, a severe thunderstorm was located near Farmington, or
14 miles north of Northfield, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Farmington and Vermillion. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4465 9315 4472 9310 4468 9295 4458 9310
TIME...MOT...LOC 0228Z 302DEG 10KT 4464 9308 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CTG
033 
WWUS53 KMPX 040236
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Mon Jul 3 2023

MNC037-040246-
/O.EXP.KMPX.SV.W.0025.000000T0000Z-230704T0245Z/
Dakota MN-
936 PM CDT Mon Jul 3 2023

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DAKOTA COUNTY WILL
EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4465 9315 4472 9310 4468 9295 4458 9310
TIME...MOT...LOC 0236Z 302DEG 10KT 4463 9306 

$$

CTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:22 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 3, 6:22 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 PM CDT Mon Jul 3 2023

.DISCUSSION...(This evening through Monday)
Issued at 225 PM CDT Mon Jul 3 2023

KEY MESSAGES:

- Scattered strong storms this afternoon and evening, especially MSP
  metro and northeast into WI. Wind is the primary threat.

- More widespread showers and storms on Tuesday across the entire
  area, with a higher threat for strong/severe storms.

A cold front stretching from near Duluth into southwest Minnesota is
dividing the seasonably warm air to the north to the hot and humid
air to the south, where temperatures have risen into the lower and
middle 90s. This latter airmass is the focus for strong to severe
thunderstorm development later this afternoon and evening. The main
question is the degree of upper-level lift that will be in place to
support thunderstorm development along the boundary. Water vapor
imagery shows a very subtle mid-level wave entering northern and
central Minnesota, with the best lift up by Duluth where numerous
storms have already developed. This activity has developed quite a
bit faster and more widespread than model guidance had predicted,
which suggests ample upper support is indeed in place, and makes it
entirely possible this more aggressive trend could continue with
storms building southward into the MSP metro and south central
Minnesota/western Wisconsin through the evening. Shear is very weak,
but instability is high, so short-lived strong/severe storms are
quite possible with any activity that develops. Steep low- level
lapse rates and dry air aloft will be very favorable for strong
downbursts and associated cold pools/gust fronts with these storms,
so severe wind will be the main hazard for any outdoor activities
this evening. Frequent lightning and hail will also be possible. If
enough storms can develop, there is a potential for cold pools to
congeal and possibly drive convection to be more widespread than
currently anticipated. Otherwise expect the threat to remain fairly
scattered through the evening.

More widespread showers and thunderstorms are expected on
Tuesday/Independence Day as the primary upper trough approaches from
the north. This will bring slightly higher shear values into the
area, and support a more widespread severe thunderstorm threat *if*
enough instability is in place. This latter factor will be the main
question as there is the potential for rain and clouds to develop
through the overnight and early morning and cut down the available
instability. Areas that see sun for much of the day could see CAPE
values in excess of 2500 J/kg, which could support a multi-modal
severe threat including lines and isolated supercells, especially
near the front over central Minnesota where low-level shear will be
locally higher. This threat will need to wait until tomorrow morning
to be better assessed, once the evolution of overnight/early morning
activity is known.

By early Wednesday the primary front will swing through the area and
bring an end to precipitation chances for the remainder of the work
week. This will also usher in cooler and more pleasant weather, with
highs in the 70s Wednesday and Thursday, and rising back to near
normal by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 621 PM CDT Mon Jul 3 2023

A cluster of multicell thunderstorms will continue making its way
across Wisconsin this evening. Should only have VCTS impacts for RNH
at this point and arrive at EAU later this evening. After these
storms pass it will be a mostly quiet VFR night with light winds.
Tomorrow morning a line of storms in the Dakotas could make its way
into western Minnesota, so kept the tempo groups in for that. Past
that the next round of more widespread thunderstorms would be
tomorrow evening. When thunderstorms pass through expect MVFR with
periods of IFR during the heaviest rain.

KMSP... For the rest of today into tomorrow morning storms should
remain away from the terminal area. Gusty winds again tomorrow
afternoon with thunderstorms once again possible tomorrow evening.

/OUTLOOK FOR KMSP/
WED...VFR Chc MVFR/TSRA. Winds NW 10-15 kts.
THU...VFR. Winds NW 5-10 kts.
FRI...VFR. Winds S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 7 PM CDT this evening for Anoka-Carver-Chisago-
     Dakota-Hennepin-Isanti-Ramsey-Scott-Sherburne-Washington-
     Wright.

WI...None.
&&

DISCUSSION...DPH
AVIATION...NDC
Hazardous weather outlook, Jul 3, 3:01 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
301 PM CDT Mon Jul 3 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
042015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
301 PM CDT Mon Jul 3 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon and tonight. A
few storms may be severe with large hail and damaging winds,
especially across southern Minnesota into western Wisconsin.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk of severe thunderstorms Tuesday afternoon
and evening across much of the area. Large hail, damaging winds,
and heavy rainfall are possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jul 3, 6:25 PM CDT, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
625 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Rain             3 NNW Hammond           45.01N 92.45W
07/03/2023  M2.13 inch       St. Croix          WI   Trained Spotter

            1-hour rainfall total.

&&

CTG
Local storm report, Jul 3, 6:30 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     Hail             2 N Taylors Falls       45.44N 92.66W
07/03/2023  E0.88 inch       Chisago            MN   Trained Spotter

&&

NDC
Special weather statement, Jul 3, 6:31 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jul 3 2023

WIZ024>026-040030-
Pierce WI-Dunn WI-Pepin WI-
631 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of north central Pepin,
northeastern Pierce and southwestern Dunn Counties through 730 PM
CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmwood, or 16 miles southwest of Menomonie, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eau Galle around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4460 9183 4460 9217 4485 9221 4486 9213
      4486 9185
TIME...MOT...LOC 2330Z 246DEG 13KT 4472 9211

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 3, 8:35 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
835 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Hail             Hastings                44.74N 92.85W
07/03/2023  E1.00 inch       Dakota             MN   Public

            Photo of hail compared to quarter.

&&

CTG
Special weather statement, Jul 3, 8:42 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
842 PM CDT Mon Jul 3 2023

MNZ070-040245-
Dakota MN-
842 PM CDT Mon Jul 3 2023

...A strong thunderstorm will impact portions of Dakota County
through 945 PM CDT...

At 842 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rosemount, or 17 miles northeast of Northfield, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Dakota County,
including the following locations... Coates, Vermillion, Miesville,
Hampton, Lake Byllesby, Randolph and New Trier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4472 9328 4481 9301 4477 9301 4477 9288
      4475 9285 4473 9276 4471 9273 4463 9273
      4462 9280 4454 9279 4454 9291 4451 9295
      4452 9304 4447 9305
TIME...MOT...LOC 0142Z 315DEG 12KT 4469 9303

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTG
Local storm report, Jul 3, 8:59 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     Hail             2 NNE Farmington        44.66N 93.13W
07/03/2023  E1.00 inch       Dakota             MN   Trained Spotter

&&

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:14 PM CDTSevere Thunderstorm WarningMPXDakota, Washington46 min
Jul 3, 8:42 PM CDTSpecial Weather StatementMPXDakota63 min
Jul 3, 8:58 PM CDTSevere Thunderstorm WarningMPXDakota, Rice47 min
Jul 3, 9:32 PM CDTSpecial Weather StatementMPXGoodhue58 min
Jul 4, 12:01 AM CDTSpecial Weather StatementMPXMartin29 min
Jul 4, 6:34 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine26 min
Jul 4, 7:02 AM CDTSpecial Weather StatementMPXRenville28 min
Jul 4, 7:38 AM CDTSpecial Weather StatementMPXRenville37 min
Jul 4, 8:04 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville28 min
Jul 4, 10:32 AM CDTSpecial Weather StatementMPXRamsey, Washington43 min
Jul 4, 10:57 AM CDTSevere Thunderstorm WarningMPXRamsey, Washington33 min
Jul 4, 11:06 AM CDTSpecial Weather StatementMPXWashington24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.